Thunderstorm Wind, Palo Alto
- When
- March 6, 7:16 PM CST
- Where
- Palo Alto County, West Bend
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 42.967, -94.450
S. during the afternoon and evening hours of the 6th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure moved across the northern U.S. during the afternoon and evening hours of the 6th. Very warm air surged north into Iowa with afternoon temperatures reaching the upper 60s to mid 70s in most locations. A trough extending south from the low entered the state during the evening. Strong southwest winds brought moisture north into the state with dew points reaching the low 50s in southwest Iowa by the evening hours. The low level jet was in the 35 to 45 kt range. The airmass became unstable with lifted indices around -2 and CAPE values around 400 J/kg by evening. The freezing level was around 8500 feet which was conducive for hail. Thunderstorms erupted ahead of the approaching trough during the early evening. The line of thunderstorms filled in quite quickly. Though most of the storms were not severe and produced pea to marble size hail and 35 to 50 MPH winds, a few of the storms did become severe. There were spotty wind reports of 55 to 60 MPH with several of the storms producing nickel size and slightly larger hail. The largest hail report came from Webster County with one inch diameter hail. High winds caused considerable damage to trees and some structural damage near the Garden Grove area. Lightning also struck a house in Garden Grove, causing minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Mar 6, 3:00 PM CST, 4 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CST SUN MAR 6 2005 .DISCUSSION...CHALLENGES FOR THE SHORT-TERM INCLUDE THE CONTINUATION OF WIND BEHIND THE FRONTAL PASSAGE LATE TONIGHT AS WELL AS CHANCES FOR SCATTERED CONVECTION OVER THE SOUTHERN AREAS OF THE STATE YET LATER THIS EVENING AND OVERNIGHT. LOW OVER MN CURRENTLY HEADING SE ACROSS WI IN THE NEXT 12 HOURS. LITTLE OVERALL DIFF TDY WITH MODELS LOCKING IN ON GENERAL TRENDS NEXT 24-36 HRS...THOUGH GFS STILL A BIT FASTER AND NOT AS DEEP AS ETA. MIXED DOWN TDY WITH GUSTY WINDS ALL AFTERNOON. INITIAL TROF HEADS INTO THE STATE PRIOR TO THE ARCTIC FRONT BY 06Z. WINDS SHOULD DECOUPLE AS WE HEAD INTO THE EVE HOURS THEN PICK UP AGAIN AS FRONT DROPS THROUGH THE STATE TOWARD MORNING. IN THE SHORT TERM MID-LVL INSTABILITY TO INCREASE ACROSS THE SOUTHERN HALF WITH CAPES 400-600 J/KG OVR THE SE QUARTER FROM 03Z-06Z TIME FRAME. LLVL MID-LVL MOISTURE NOT REALLY THERE BUT TD HAS BEEN INCREASING FROM OK THRU CENTRAL KS THIS AFTERNOON WITH VALUES 45-50F. THOUGH MOISTURE IS GENERALLY LACKING...ENOUGH ELEVATED CAPE TO ADD CHANCE TSRA. UNIDIRECTIONAL FLOW...SO ONLY THREAT FROM STORMS WOULD BE STRONG WIND POTENTIAL...THOUGH THAT APPEARS MARGINAL ATTM. AS ARCTIC FRONT ARRIVES MON AM SFC TEMPS STILL NEAR OR ABOVE FREEZING. MOISTURE LIMITED AS SYSTEM PASSES SOUTH WITH ONLY CHANCE/SLIGHT CHANCE -RW/-SW ON MONDAY. NEXT CHALLENGE IS THE STRENGTH OF WIND ON MONDAY. FOLLOWING FRONT DECENT SINKING MOTION WITH +2 TO 4 MICROBARS OMEGA MOVING OVER NC-SW LINE BETWEEN 12-18Z. FEEL THIS IS THE BEST OPPORTUNITY TO HAVE WINDS APPROACHING WIND ADV CRITERIA. FLY IN OINTMENT IS POSSIBLE INVERSION DEVELOPING AS COLD AIR ADVECTION MOVES SOUTH...WHICH MAY INHIBIT ANY DOWNWARD MOMENTUM TRANSFER OVER THE SOUTHERN AREAS OF THE CWA. HIGH BUILDS IN FOR MON NIGHT AND TUES BEFORE NEXT WARM FRONT...WK WAVE COMBO MOVES INTO THE WESTERN COUNTIES TUES EVE AND OVERNIGHT. INTRODUCED CHANCE POPS TUE NIGHT. WED SHOWS A SLIGHT MODERATION AS ANOTHER WAVE HEADS SOUTH OF THE STATE WED EVE. EXTENDED FORECAST...THU THROUGH SUN...ACTIVE WNW FLOW CONTINUES IN GENERALLY AMPLIFIED 500MB PATTERN. WITH SYSTEMS PASSING NEAR REGION AND CONTINUED LOW CONFIDENCE...HAVE HELD CLOSER TO ENSEMBLE GUIDANCE AND INTRODUCED SOME PRECIP WITH WEEKEND SYSTEM ON SATURDAY AND SATURDAY NIGHT. LOW CONFIDENCE ON PLACEMENT/TIMING AS GFS IS NOW TRACKING LOW FARTHER NORTH...AND NICE WARM-UP OVER THE WEEKEND IS POSSIBLE SHOULD THE TREND HOLD. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 612 PM CST SUN MAR 6 2005 IAZ004>007-015>017-023>028-033>039-044>049-057>060-070-071-071100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CERRO GORDO-CRAWFORD-DALLAS-EMMET-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO ALTO- POCAHONTAS-POLK-SAC-STORY-WEBSTER-WINNEBAGO-WORTH-WRIGHT- 612 PM CST SUN MAR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA NORTHWEST OF A ATLANTIC TO DES MOINES TO WATERLOO LINE. .DAY ONE...TONIGHT WINDS WILL BECOME NORTHWEST AT 25 TO 35 MPH AFTER MIDNIGHT AS A STRONG COLD FRONT MOVES ACROSS THE AREA. GUSTS UP TO 45 MPH ARE LIKELY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. IAZ050-061-062-072>075-081>086-092>097-071100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAMA-TAYLOR-UNION-WAPELLO-WARREN- WAYNE- 612 PM CST SUN MAR 6 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA SOUTHEAST OF A ATLANTIC TO DES MOINES TO WATERLOO LINE. .DAY ONE...TONIGHT THERE IS A CHANCE OF SCATTERED THUNDERSTORMS THIS EVENING INTO EARLY MONDAY. THE BEST CHANCE FOR DEVELOPMENT WILL BE BETWEEN 9 PM AND 2 AM. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH WINDS TO 60 MPH AND NICKEL SIZED HAIL. A STRONG COLD FRONT WILL ARRIVE AFTER 3 AM AND WILL BRING NORTHWEST WINDS INCREASING TO 25 TO 30 MPH AND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH CAN BE ANTICIPATED MONDAY IN THE WAKE OF THE COLD FRONT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. IF SEVERE WEATHER IS OBSERVED, REPORTS WOULD BE APPRECIATED. DONAVON
The Des Moines radar (KDMX), 150 km away, was scanning. The volume nearest the first event began at 01:14 UTC.
9 hail, 3 thunderstorm wind, 1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2005Every state in 2005This day in weather historyWarnings in Iowa, March 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440884, 5440885, 5440886, 5440887, 5440888, 5440889, 5440894, 5440890, 5440891, 5440892, 5440895, 5440893, 5440896.